Talcum powder may cause lung diseases, alerts Dr Badireddi

0
991
Dr Badireddi
Dr Badireddi

By Faruque Ahamed 

KOLKATA, 22 FEBRUARY — Talc as well talcum powder we use since the Egyptian times to have fragrance and smoothness on skin may cause lung diseases. 

Dr Sridhar Badireddi, a US-based NRI who is also the medical director of intensive care unit (ICU) in the Baptist Health Clinic in North Little Rock, has claimed this through his pioneering research works published in different health journals. 

“Talc through its inhalations or intravenous use causes lung disease via inhalation or intravenous use. This form is known as pulmonary talcosis, which is caused by intravenous administration of talc. 

This can result in respiratory failure,’ Dr Badireddi said. 

“For the drug abuse patients, they not only suffer from pulmonary disease but often situations can lead them to critical care,” according to him with his with his years of expertise deals with the situation in improving the respiratory health care system.

According to the 2016 National Survey on Drug Use and Health, 28.6 million people aged 12 or older are addicted to illicit drug that can be inhaled or injected. Both can potentially cause damage to the lungs.

The variation of clinical diagnosis can be tricky and physicians face challenges in identifying the actual cause. HIV co-infection can be an additive risk factor for drug users who may share same injections, he felt.

Addiction means getting habituated with something. When a human body gets dependent on stimulating things that can excite the body and mind and hence the interference of regular use prevails. The use of opioids, and anti-depressant drugs are also enhancing the drug abuse in the society.

His different studies say, patients suffering from lung complications by using illicit drugs are recognized by signs and symptoms. However, this may remain latent as the patient does not express his sufferings which is common.

Some drugs may present with respiratory problems which can be fatal unless detected and treated in the right time. Injection drug use with narcotics and other illicit drugs can develop inflammation in the lungs called which can lead to shortness of breath and can be detected in chest imaging.

This can occur if the drug is snorted or injected primarily. Chronic bronchitis and acute bronchospasm are side effects of both injection and inhalation drug use.
Patients who inject and inhale drugs are more susceptible to lung infections, including pneumonia and bronchitis.

Dr. Badireddi’s expertise in the ICU encompasses the challenges to be familiar with the signs and symptoms of abuse to make the diagnosis and provide therapies for acute intoxication and withdrawal along with resources for long-term treatment. 

Smoking or snorting has maximum respiratory problems. The exact treatment plan for a respiratory condition will be depend on the type of condition that is being addressed. Upon clinical the interventions can be medications, respiratory physiotherapy, and various ventilatory support can be given like suction or other methods to clean the airways.

Oxygen can be required if their condition is advanced. The process in long term says Dr. Badireddi, apart from treatment, the main therapy is the motivation process or rehabilitation for the withdrawal.

Routine chest radiography can trace the findings, apart from that pulmonary function testing is helpful in determining pulmonary diseases. Airflow abnormalities can be detected by spirometry to confirm the airways diseases. Echocardiograms can help in evaluation the cardiac functions. 

Interstitial lung diseases can be traced by bronchoscopy. The risk is high and immediate action based on the condition which can relieve the patients is essential part of treatment plan. Ventilator support is a part of critical.